Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 317, NWS Goodland, KS

August 28, 2005Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2005, 6:50 PM CDT for Red Willow County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2005, 6:50 PM CDT (23:50 UTC)
Expired
Aug 28, 2005, 7:38 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
704 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
2114 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:31 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 28, 6:31 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT SUN AUG 28 2005

.UPDATE...HAVE INCREASED POPS SLIGHTLY THROUGH MIDNIGHT TO BETTER
REPRESENT AREAL COVERAGE OF THUNDERSTORMS CURRENTLY MOVING INTO
THE FAR NORTHERN PORTIONS OF THE FORECAST AREA.

LATEST KGLD RADAR SHOWING GOOD COVERAGE OF THUNDERSTORMS MOVING
SOUTH AT 15 TO 20 MPH. THIS BROKEN LINE OF STORMS IS ON THE RIGHT
REAR QUAD OF UPPER JET/500 TROUGH AND POCKET OF 700-500 MOISTURE.
18Z NAM HAS A FAIRLY REPRESENTATIVE HANDLE ON QPF AND DYNAMICS.

FOR THE UPDATE I HAVE EXRAPOLATED THE CURRENT MOVEMENT THROUGH 3Z
WHICH PLACES THE ACTIVITY AS FAR SOUTH AS INTERSTATE 70. AFTER 3Z
CONFIDENCE IS A BIT LESS. WE DO HAVE SOME LINGERING DYNAMICS AND
MOISTURE AS WELL AS SOME INSTABILITY. WE WILL HAVE LOST SOME
HEATING BUT A SOUTHWEST LOW LEVEL JET DOES DEVELOP. CURRENT
THINKING IS TO INCREASE AREAL COVERAGE TO 40 PERCENT FOR NOW AS
NAM CONTINUES ACTIVITY THROUGH ARE SOUTHERN FORECAST AREA BETWEEN
3Z AND 6Z. BY OR SHORTLY AFTER MIDNIGHT THINGS SHOULD DECREASE
RAPIDLY AS UPPER JET AND 500 TROUGH LIFT OUT OF THE AREA. THIS IS
ALREADY HANDLED IN THE GRIDS SO ONLY SOME TWEAKING UP TO 6Z IS
NEEDED.

I DID ADJUST DOWN THE CLOUD GRIDS FOR THE NEXT FEW DAYS AS
MOISTURE IS RATHER MINIMAL. THIS ALSO MESHES BETTER WITH OUR
NEIGHBORS GRIDS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT
Hazardous weather outlook, Aug 28, 11:46 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT SUN AUG 28 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1146 AM CDT SUN AUG 28 2005 /1046 AM MDT SUN AUG 28 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOISTURE AND ABUNDANT SUNSHINE WILL CAUSE THE AIR MASS TO BECOME
MORE UNSTABLE THIS AFTERNOON. A WEAK FRONT AND UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA FROM NORTH TO SOUTH LATER
THIS AFTERNOON INTO TONIGHT...AND CAUSE WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP.

AT THIS TIME...THE MOST LIKELY AREA FOR THUNDERSTORMS TO DEVELOP
WILL BE FROM YUMA COUNTY EASTWARD ALONG THE NEBRASKA AND KANSAS
BORDER. AFTER THESE STORMS DEVELOP...THEY WILL MOVE ACROSS THE
REST OF NORTHWEST KANSAS DURING THE EVENING. ENOUGH SHEAR AND
INSTABILITY WILL BE PRESENT THAT A FEW OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL
COULD ALSO OCCUR...AND CAUSE SOME LOCALIZED FLOODING IN AREAS THAT
RECEIVED HEAVY RAINFALL LAST NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A DRY MONDAY...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE
TUESDAY INTO WEDNESDAY. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE WITH THE MAIN THREAT BEING CLOUD TO
GROUND LIGHTNING. AFTER THAT THE NEXT CHANCE FOR THUNDERSTORMS
WILL BE FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BULLER/LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:40 PM CDTSevere Thunderstorm WarningGLDDecatur65 min
Aug 27, 9:46 PM CDTSevere Thunderstorm WarningGLDWallace38 min
Aug 27, 9:59 PM CDTSevere Thunderstorm WarningGLDSherman61 min
Aug 27, 10:05 PM CDTSevere Thunderstorm WarningGLDRawlins55 min
Aug 27, 10:28 PM CDTFlash Flood WarningGLDDecatur3 hr
Aug 27, 10:43 PM CDTSevere Thunderstorm WarningGLDDecatur62 min
Aug 27, 10:48 PM CDTSevere Thunderstorm WarningGLDNorton59 min
Aug 27, 10:52 PM CDTSevere Thunderstorm WarningGLDCheyenne53 min
Aug 27, 11:00 PM CDTSevere Thunderstorm WarningGLDSherman30 min
Aug 27, 11:07 PM CDTSevere Thunderstorm WarningGLDRawlins56 min
Aug 27, 11:19 PM CDTSevere Thunderstorm WarningGLDGraham42 min
Aug 27, 11:27 PM CDTFlash Flood WarningGLDNorton3 hr
Aug 27, 11:41 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan28 min
Aug 27, 11:59 PM CDTSevere Thunderstorm WarningGLDNorton44 min
Aug 28, 12:05 AM CDTSevere Thunderstorm WarningGLDGraham36 min
Aug 27, 8:58 PM CDTSevere Thunderstorm WarningGLDRed Willow40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.